Korean J Med.  2015 Oct;89(4):478-481. 10.3904/kjm.2015.89.4.478.

Distal Renal Tubular Acidosis Caused by Tacrolimus in a Systemic Lupus Erythematosus Patient: A Case Report

Affiliations
  • 1Division of Rheumatology, Department of Internal Medicine, Maryknoll Medical Center, Busan, Korea. ete@lycos.co.kr

Abstract

Renal tubular acidosis (RTA) refers to a group of disorders involving transport defects in bicarbonate reabsorption or hydrogen excretion. Features like metabolic acidosis with a normal anion gap, neurological symptoms, and electrolyte imbalances indicate RTA. Kidney transplantation, cirrhosis, sickle cell anemia, medications, and autoimmune diseases, particularly Sjogren's syndrome and rheumatoid arthritis, are related to RTA. We encountered a rare case of a patient with systemic lupus erythematosus accompanied by RTA secondary to tacrolimus administration, who had muscle weakness and paralysis. Her symptoms improved after discontinuing tacrolimus and correcting the acidosis and potassium levels. Here, we report on this case and review the relevant literature.

Keyword

Acidosis, Renal tubular; Tacrolimus; Lupus erythematosus, Systemic

MeSH Terms

Acid-Base Equilibrium
Acidosis
Acidosis, Renal Tubular*
Anemia, Sickle Cell
Arthritis, Rheumatoid
Autoimmune Diseases
Fibrosis
Humans
Hydrogen
Kidney Transplantation
Lupus Erythematosus, Systemic*
Muscle Weakness
Paralysis
Potassium
Sjogren's Syndrome
Tacrolimus*
Hydrogen
Potassium
Tacrolimus
Full Text Links
  • KJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error